South Dakota, 2005

Hail in South Dakota, May 31, 2005

May 31, 2005 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 1:45 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, May 31, 1:45 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE MAY 31 2005

.DISCUSSION...UPR LOW VERY NEAR THE MT/WY/SD BORDERS PER WATER
VAPOR. AMS HAS BECOME QUITE UNSTABLE ACRS THE WRN HALF OF CWFA
BEHIND DRY SLOT...WITH SCT -TSRA RAPIDLY DEVELOPING. SFC GRADS
REMAIN RATHER WEAK...WITH LIGHT SE BL FLOW ACRS THE CWFA. LITTLE
CHANGE IN THE WEATHER PATTERN FOR THE FORESEEABLE FUTURE...KEEPING
THINGS UNSETTLED AND RELATIVELY MILD.

TONIGHT...SCT -TSRA WILL MOVE EWD ACRS THE CWFA...WITH SOME DECREASE
IN COVERAGE WITH LOSS OF INSOLATION. HOWEVER...PLENTY OF UPPER
SUPPORT AND THETA-E ADVECTION IN ASSOCN WITH 70+KT JET MAX ROUNDING
THE BASE OF UPPER LOW TO KEEP SOME CONVECTION GOING OVERNIGHT.

WED...UPR LOW WILL DRIFT NWD...THEN GET CAUGHT UP IN BROAD UPR LOW
CURRENTLY MOVG INTO THE PAC NW. SW FLOW ALOF WILL INCREASE AS A
POTENT SHORT WAVE APPROACHES FM THE WEST. MLCAPES APPROACHING 1500
J/KG ACRS THE SD PLAINS IN COMBINATION WITH AMPLE SHEAR WILL BE
SUFFICIENT FOR ROTATING UPDRAFTS. INITIATION MAY BE LATER IN THE
AFTN IN WAKE OF SUBSIDENCE REGION FROM TONIGHTS CONVECTION.

THU-FRI...UPR TROF GETS NEARLY CUT OFF OVER THE NRN
ROCKIES...RESULTING IN CONTINUED SW FLOW ALOFT AND SEVERAL EMBEDDED
DISTURBANCES.  RESULT WILL BE GOOD CHC OF TSTMS WITH SVR WX BOTH
DAYS A DISTINCT POSSIBILITY. DOUBT TEMPS WILL WARM TOO
MUCH...ALTHOUGH NEAR 80 QUITE POSSIBLE IN THE SD PLAINS BY FRI.

EXTENDED...SLOW WX PATTERN TO CONTINUE THROUGH OUT THE EXTENDED
PERIOD. UPPER LOW NORTH OF THE MONTANA/CANADIAN BORDER SATURDAY WILL
SHIFT NORTH AS AN OPEN WAVE AND PHASE IN WITH A LARGE INCOMING UPPER
LOW FROM THE PACIFIC COAST THROUGH OUT THE WEEKEND INTO EARLY NEXT
WEEK. WHICH WILL KEEP THE REGION UNDER SOUTHWEST FLOW. A SHORTWAVE
MOVING ACROSS THE AREA SATURDAY WILL KEEP PRECIP IN THE
FORECAST...BUT SUBSIDENCE BEHIND WILL DRY OUT SUNDAY. MORE UPPER
DISTURBANCES WILL MOVE ACROSS THE AREA THROUGH THE EARLY PART OF
NEXT WEEK WHICH WILL RESULT IN CHANCE POPS.

&&

.AVIATION...RADAR SHOWING -SHRA/-TSRA CONTINUING TO DEVELOP AND MOVE
ACROSS THE AREA. CONVECTIVE ACTIVITY EXPECTED TO CONTINUE THROUGH
OUT THIS AFTERNOON AND EVENING ACROSS THE TAF AND TWEB ROUTES.
CONVECTION WILL DIE DOWN LATER TONIGHT AS SHORTWAVE PULLS NORTH OF
THE AREA.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/CALDERON
Hazardous weather outlook, May 31, 2:18 PM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT TUE MAY 31 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
318 PM MDT (418 PM CDT) TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST
ACROSS THE AREA THIS AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL...
OCCASIONAL LIGHTNING...AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER THUNDERSTORMS. HOWEVER...NO SEVERE THUNDERSTORMS ARE
EXPECTED TO FORM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA WEDNESDAY THROUGH SATURDAY...MAINLY
DURING THE AFTERNOON AND EVENING...AS AN UPPER LEVEL SYSTEM REMAINS
PARKED ACROSS THE NORTHERN ROCKIES. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING...MAINLY FROM THE
BLACK HILLS AREA EASTWARD...AS A COLD FRONT AND STRONG UPPER LEVEL
DISTURBANCE CROSS THE AREA. SEVERE THUNDERSTORMS ALSO LOOK TO BE A
POSSIBILITY FRIDAY AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY
SEVERE THUNDERSTORMS WOULD BE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
May 31, 6:50 PM MST
Where
Pennington County, 5 mi NE of Scenic
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -102.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449739.